Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@ccjohncc

I would go to the emergency room.

Jump to this post

I considered this. But it just seems like everyone, even the crisis hotline, is making me feel like I am blowing this out of proportion. I just woke up, I am going to play this out minute by minute. Thank you for your reply

@contentandwell

@lisainaz I agree with the other poster, go to the ER. This is incredibly horrible that you are left high and dry without a drug that is so habit-forming.
Take care.
JK

Jump to this post

Thank you for replying. I don't know what to do.

@catamite

Yes, you need to go to er. Get up, get dressed, and get someone to drive you in. Or, take a taxi. uber. This is serious.

Jump to this post

I just figured out how to look at all the replies. Looks like everyone has the same recommendation that I need to get to the ER. I will keep you posted. Thank you everyone.

@catamite

Where do you live?

Jump to this post

I live in Marana

ok. If you were close to me, I was going to try to help.

Thank you

@lisalucier

Hi, @shoshi – I merged your post on withdrawal after 20 years of taking venlafaxine (Effexor) here to this discussion so that those whose comments you've likely read about withdrawal symptoms could see your mention of reading them and how things have gone for you.

Glad to hear you are feeling empowered in getting as far as you have through your taper, and that yoga has helped as well as support and input from Connect.

Wondering if you'd share more about the eyesight and driving issues you've experienced?

Jump to this post

Hello Lisa. I find when I am driving my car that I really have to concentrate on what I am doing! My mind is quite fuzzy & wants to daydream(hard to explain) I also have found that my eyesight is a little fuzzy as well; not all the time though. I have been taking 37.5 mgs for three weeks now & I get very lethargic when doing anything physical. Still have headaches, nausea & head spins, although these symptoms are slowly improving. One other annoying thing is that I am having difficulty texting on my phone ( keep hitting the wrong letters etc)
I intend to stay on this dose for maybe two more months & really want to feel like me again!
Kind regards
Shoshi

Liked by Parus

I on day28 Effexor free and having one of worst days. After 15+years I'm not surprised. For me it has been up and down. I take 125mg xanax twice day as needed which helps. My Dr will only give me 2 months prescription then I will have to try something else. My best advice is to make no plans….you don't need added pressure. You don't know how you will feel. Eat anything you want or crave……diet can happen later. Tell everyone what you are going through. Ask them to google symptoms so they understand how bad it can get. Wait wait wait. I never thought I would be this bad after 28days. Maybe we will never fully recover. All the best. Carolyn Ramsay

Liked by catbitess, renwald

@shoshi

Hello Lisa. I find when I am driving my car that I really have to concentrate on what I am doing! My mind is quite fuzzy & wants to daydream(hard to explain) I also have found that my eyesight is a little fuzzy as well; not all the time though. I have been taking 37.5 mgs for three weeks now & I get very lethargic when doing anything physical. Still have headaches, nausea & head spins, although these symptoms are slowly improving. One other annoying thing is that I am having difficulty texting on my phone ( keep hitting the wrong letters etc)
I intend to stay on this dose for maybe two more months & really want to feel like me again!
Kind regards
Shoshi

Jump to this post

Don't do it! The real withdrawal only begins when you have been completely off for about one to two days. You are only prolonging the agony of withdrawal. That is the advice most professionals will give you. All the best…..I'm in the throes of hell myself

Liked by Parus

The more comments I read the more thankful I am to no longer be on this medication.

Liked by shoshi

Cramsay way to go! It’s unfortunate that all of us have to refer to this medicine in the same tone and description as those suffering from more traditional addictions due to narcotics or alcohol. I’m glad you managed to break the final fetter.

As I see it, our collective wiring wasn’t quite right to begin with necessitating something to help improve function to a better quality of life. Hence, use the analogy of hypothyroidism..if it isn’t working right, systems have a downstream effect on other systems needing corrective action. We are collectively hobbled by ‘faulty witing’. ( I don’t think there is any real agreed upon definition of normal in psychiatric areas).

Enter Effexor and it’s brethren which, like many psychotropic medicines, actively rearrange a number of things in a broad fashion. The ugly facts in all this are that drugs like meth, pot and others re-arrange the wiring (even PTSD does this). If those illicit substances do this in a permanent way, and pharma used refined, potent. legal ways to effect change in a similar fashion, I fear all of us have some permanent changes that linger to one degree or another.

We are caught in a situation where on the one hand, malfunction is addressed by solution that may help in one area but compound or create new problems. This is made worse where changes in an ungorseeanle or unexpected fashion with a lasting nature take place that adds to the original problem.

I suspect a hundred years from now psychiatrists will look back on today’s practices with horror or shake their heads in disbelief saying ‘well…they tried’. We do the same thing with looking back at Eugenics, cold water therapy and insulin shock treatments for psychiatric issues the same way.

So as I work on getting off the last minimal dose out, I have come to expect changes of a permanent nature. I hope yours will fade and he unnoticeable,

@cramsay

I on day28 Effexor free and having one of worst days. After 15+years I'm not surprised. For me it has been up and down. I take 125mg xanax twice day as needed which helps. My Dr will only give me 2 months prescription then I will have to try something else. My best advice is to make no plans….you don't need added pressure. You don't know how you will feel. Eat anything you want or crave……diet can happen later. Tell everyone what you are going through. Ask them to google symptoms so they understand how bad it can get. Wait wait wait. I never thought I would be this bad after 28days. Maybe we will never fully recover. All the best. Carolyn Ramsay

Jump to this post

I am on day 22 and I am still feeling really awful. Still nauseous, sleep cycle messed up, and I would have expected to be much better by now. I am just so tired of not feeling well.

Day 14 here and still feel terrible. Brain zaps come and go,more tolerable than before, upset stomach is getting old. Does this ever end??

I am not sure where to jump in here, so here I am.. On last stretch of effexor. My BF is breaking up with me because he thinks I am having or had an affair. He couldnt be further from the truth. He thinks I should pay for what he is thinking, he is twisting everyting mentally to make me feel like I am nuts and evil. I am now wondering am I? Is this what this drug has done? I couldn't tell between real and not real? I am really confused at this point. Maybe I am mentally ill after all. WOW I really need to think this one through? I think hes nuts, he thinks i am. I think this requires a completely different therapy group..

@mjsmimi

I am not sure where to jump in here, so here I am.. On last stretch of effexor. My BF is breaking up with me because he thinks I am having or had an affair. He couldnt be further from the truth. He thinks I should pay for what he is thinking, he is twisting everyting mentally to make me feel like I am nuts and evil. I am now wondering am I? Is this what this drug has done? I couldn't tell between real and not real? I am really confused at this point. Maybe I am mentally ill after all. WOW I really need to think this one through? I think hes nuts, he thinks i am. I think this requires a completely different therapy group..

Jump to this post

Sounds like it’s a toxic relationship. Mental disorder or not, the way you describe it makes it sound as if he has some sort of paranoid vindictiveness at work here. People give off vibes and strange behaviors other people pick up and interpret. Sounds like his radar and interpretation faculties are bent. Maybe he has an undiagnosed issue or just wants to end things in a bizarre but harmful manner.

Regardless, the situation doesn’t leave me entirely convinced that he or a successful relationship with him is in your interests. It’s easy to beat up in ones self for thoughts and behaviors, you don’t need anyone else’s help doing that.

Please login or register to post a reply.